Article Text

Download PDFPDF
CASE REPORT
Direct oral anticoagulant and AKI: apixaban-induced acute interstitial nephritis
  1. Christina DiMaria1,
  2. Wael Hanna2,
  3. Julie Murone3 and
  4. James Reichart2
  1. 1 Internal Medicine, Albert Einstein Medical Center, Philadelphia, Pennsylvania, USA
  2. 2 Hospital Medicine, Lehigh Valley Hospital—Cedar Crest, Allentown, Pennsylvania, USA
  3. 3 Medicine, Philadelphia College of Medicine, Philadelphia, Pennsylvannia, USA
  1. Correspondence to Dr Christina DiMaria, dimariac{at}einstein.edu

Abstract

Direct oral anticoagulants (DOACs)—dabigatran, rivaroxaban, apixaban and edoxaban—are changing the landscape of clinical practice for patients requiring short and long-term anticoagulation. We report a patient with no history of kidney disease developing acute interstitial nephritis (AIN) after starting a DOAC, apixaban. To date, this is the first biopsy proven case of apixaban-induced AIN.

  • acute renal failure
  • haematology (drugs and medicines)
  • renal system
  • haematology (incl blood transfusion)
View Full Text

Statistics from Altmetric.com

Footnotes

  • Contributors CD: conceived the need to write this case, completed the literature review and drafted the report. WH and JM: completed the critical revision of the report. Final approval of the version to be published was given by JR.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Provenance and peer review Not commissioned; externally peer reviewed.

  • Patient consent for publication Obtained.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.